MAUDE Adverse Event Report: STRYKER TRAUMA KIEL IM REAMER, AO FITTING BIXCUT 11,0X480 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL IM REAMER, AO FITTING BIXCUT 11,0X480 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 0225-6110
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
Sales rep reported that: "a reamer broke (head) in the patient after use." the head of the reamer seems to have stayed in the patient.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: appearance of the damage patterns of the returned reamer indicate that it broke under high torsional load whilst it was processed in clockwise direction.According to information received the reamer was used without a guide wire which is considered ¿failure to follow instructions¿.A review of the labeling did not indicate any abnormalities.The ifu instructs: ¿always perform intramedullary reaming over a k-wire to prevent the reamer from drifting uncontrollably.¿.The op-technique ¿gamma3 hip fracture nailing system operative technique¿ instructs: ¿alternative 1: reaming the medullary canal a 3mm ball-tipped guide wire is recommended as a reamer guide.Pass the guide wire through the cannulated curved awl, or other opening device, into the shaft of the femur as shown, using the guide wire handle.The ball-tipped guide wire must be used to prevent over insertion of the reamer.¿.If a guide wire would have been used, such breakage most likely would not have occurred.In case of a sheared off reamer head over a guide wire the ball tip at the end of the guide wire would have stopped and retrieved the reamer head.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by torsional overload and performing intramedullary reaming without using a guide wire (to prevent the reamer from drifting uncontrollably), which most likely has led to the reamer head breakage.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
Sales rep reported that : "a reamer broke (head) in the patient after use." the head of the reamer seems to have stayed in the patient.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The conclusion was revised as follows, based on additional information received: the reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: appearance of the damage patterns of the returned reamer indicate that it broke under high torsional load whilst it was processed in clockwise direction.According to information received the user had noticed an excess torsion of the ribbon at the head / shaft junction before using this reamer.A review of the labeling did not indicate any abnormalities.The ifu instructs: ¿the stryker "instructions for cleaning, sterilization, inspection and maintenance" [.] help to determine whether an instrument is in good condition or must be replaced due to excessive wear or obvious defects.Before the surgical procedure, ensure that all components prepared for the procedure function correctly with each other.Always perform intramedullary reaming over a k-wire to prevent the reamer from drifting uncontrollably.The op-technique ¿gamma3 hip fracture nailing system operative technique¿ instructs: ¿alternative 1: reaming the medullary canal a 3mm ball-tipped guide wire is recommended as a reamer guide.Pass the guide wire through the cannulated curved awl, or other opening device, into the shaft of the femur [.] using the guide wire handle.The ball-tipped guide wire must be used to prevent over insertion of the reamer.¿ a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by torsional overload which most likely has led to the reamer head breakage.The user had noticed an excess torsion of the ribbon at the head / shaft junction before using this reamer and ifu states to determine before the surgical procedure whether an instrument is in good condition or must be replaced due to excessive wear or obvious defects and ensure that all components prepared for the procedure function correctly with each other.If any further information is provided, the complaint report will be updated.

Brand Name
IM REAMER, AO FITTING BIXCUT 11,0X480 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
MDR Report Key10279819
Report Number0009610622-2020-00322
Device Sequence Number1045324
Product Code LXH
UDI-Device Identifier04546540145390
UDI-Public04546540145390
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number0225-6110
Device Catalogue Number02256110
Device Lot NumberK042849
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/15/2020
Initial Date Received by Manufacturer 06/18/2020
Supplement Date Received by Manufacturer09/10/2020
10/15/2020
Initial Report FDA Received Date07/15/2020
Supplement Report FDA Received Date10/06/2020
11/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1